Alert archive / South Dakota / Tornado Warnings in 1997

Tornado Warning 24, NWS Aberdeen, SD

July 18, 1997Clark County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jul 18, 1997, 3:24 AM CDT for Clark County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 1997, 3:24 AM CDT (08:24 UTC)
Expired
Jul 18, 1997, 3:55 AM CDT
In force
31 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Clark County, SD

The radar

The Aberdeen radar (KABR), 85 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 3:30 AM CDTHail 0.75Bradley, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1997-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1997-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2315 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 180824 RRA
TORABR
SDC025-180855-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
324 AM CDT FRI JUL 18 1997

* TORNADO WARNING FOR
  NORTHERN CLARK COUNTY - NORTHEASTERN SOUTH DAKOTA

* UNTIL 355 AM CDT
 
* SOME LOCATIONS AFFECTED

   CROCKER                                AROUND 330 AM CDT
   BRADLEY                                AROUND 335 AM CDT

* AT 321 AM CDT...ABERDEEN DOPPLER RADAR INDICATED A TORNADO 37
  MILES SOUTHEAST OF ABERDEEN MOVING EAST AT 30 MPH.

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

DM/CB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 17, 8:47 PM CDT, 6 hours 37 minutes earlier.

Area forecast discussion, Jul 17, 8:47 PM CDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
847 PM CDT THU JUL 17 1997

WITH SOME TSRAS SPREADING NE FROM NW NEB LATE THIS EVENING...JONES AND
LYMAN COUNTIES WILL HAVE A POSSIBILITY OF TSRAS AND THEY WILL ALSO HAVE
A CHC LATER AS SCT TSRAS SPREAD IN FROM THE WEST. SO WILL ADD SOME POPS
TO JONES AND LYMAN COUNTIES. WILL TAKE OUT MENTION OF WDLY SCT TSRAS
FOR THIS EVENING IN NE SD ZONES WITH TSRAS LIKELY AFTER MIDNIGHT. LINE
OF STORMS IN E MT SHOULD MOVE SE ACROSS PARTS OF C AND NE SD AND WC MN
LATER TONIGHT. WILL UPDATE THESE AREAS.

.ABR...NONE

DM

In the hours before

Local storm report, Jul 18, 1:58 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
158 AM CDT FRI JUL 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 AM    MILLER                    SD   0.75 INCH HAIL
07/18/97   HAND

0130 AM    HIGHMORE                  SD   75 MPH WIND GUST
07/18/97   HYDE

LVQ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:47 AM CDTSevere Thunderstorm WarningABRHand, Hyde48 min
Jul 18, 2:05 AM CDTSevere Thunderstorm WarningABRFaulk, Spink50 min
Jul 18, 2:58 AM CDTSevere Thunderstorm WarningABRClark, Spink62 min
Jul 18, 3:20 AM CDTSevere Thunderstorm WarningABRBrown, Day50 min
Jul 18, 3:38 AM CDTSevere Thunderstorm WarningABRCodington62 min
Jul 18, 3:50 AM CDTTornado WarningABRDay30 min
Jul 18, 4:12 AM CDTSevere Thunderstorm WarningABRGrant48 min
Jul 18, 4:34 AM CDTSevere Thunderstorm WarningABRDeuel36 min
Jul 18, 5:01 AM CDTSevere Thunderstorm WarningABRGrant24 min

Nearby

Tornado Warnings in South Dakota, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.